Hail, St. Mary'S
- When
- July 28, 3:58 PM EST
- Where
- St. Mary'S County, 0.53 mi ESE of Hollywood
- Measured
- 1.5 in hail
- Reported by
- Broadcast Media
- Coordinates
- 38.346, -76.572
Quarter to ping pong ball size hail was reported near Hollywood.
Relatively isolated but potent thunderstorms produced both large hail and damaging wind gusts, some significant, during the afternoon and evening hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
Relatively isolated but potent thunderstorms produced both large hail and damaging wind gusts, some significant, during the afternoon and evening hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 28, 2:32 PM EST, 1 hour 26 minutes earlier.
Area Forecast Discussion National Weather Service Baltimore MD/Washington DC 332 PM EDT Wed Jul 28 2021 .SYNOPSIS... A cold front will approach the area tomorrow into tomorrow night. High pressure will build in for Friday into this weekend, bringing drier and cooler conditions. Another system may impact the area early next week. && .NEAR TERM /THROUGH TONIGHT/... Current satellite imagery shows a cumulus field developing across the area after strong daytime heating this morning into early this afternoon. Temperatures have risen into the upper 80s and lower 90s, while dewpoints have dropped into the lower 60s. Current SPC mesoanalysis shows around 1000 J/kg of MLCAPE across much of the area, with around 35 knots of effective bulk shear in northwesterly flow aloft. Low-level lapse rates have steepened to in excess of 9 C/km, and DCAPE values have risen to around 1200 J/kg. This combination of parameters should allow for both efficient momentum transfer from aloft and downward acceleration of downdraft parcels, making damaging wind gusts a possibility in any stronger cells that develop. However, the high amount of dry air aloft and lack of synoptic scale forcing for ascent may cause cells to struggle to intensify initially. With northwesterly flow in place aloft, cells should gradually progress from northwest to southeast through the afternoon and evening. Activity may last a bit into the overnight hours as ascent attendant to the left exit region of an upper level jet streak spreads over our area. Recent runs of the HRRR have this type of scenario playing out, with storms lasting until after midnight. Storms should eventually dissipate much later tonight, giving way to partly to mostly cloudy skies late tonight. Lows overnight will be in the upper 60s to lower 70s. && .SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/... Tomorrow's forecast is a challenging one locally. A very strong MCS is expected to develop over the Upper Midwest/Lower Great Lakes this evening into tonight. This MCS should eventually weaken overnight as it moves into a lower CAPE environment over the Ohio Valley. A remnant outflow boundary/convective debris will spread over at least northern portions of the area tomorrow morning, with a connectively enhanced speed max in the 700-500 hPa layer following immediately in its wake. There is a wide spread of possible solutions in model guidance with respect to subsequent development of storms across our area tomorrow. Some solutions try to refire storms along the leading edge of the remnant outflow as it sweeps eastward across the area. Other solutions keep this activity suppressed. Other solutions fire additional storms in the wake of the convective debris. Some solutions do not. The environment in the wake of the leftover convective debris as the convectively enhanced speed max moves overhead is concerning. Models such as the NAM and Euro spread a belt of 40-50 knot flow in the 700-500 hPa layer over the northern half of our CWA by around peak heating. If we were to destabilize and storms were to form in that type of environment, the potential is there for a significant severe weather event, with very high winds, large hail, and tornadoes all possible. However, there's considerable disagreement amongst the various models as to if and where storms will form in the wake of what's left of today's Upper Midwest system. Strong MCSs are often not handled well by both the CAMs and global guidance, and any system that forms today will have a strong influence on our weather for tomorrow. As a result, confidence in the evolution of storms tomorrow remains low. Confidence should gradually increase over time as today's system gets going and becomes better handled by model guidance. We'll continue to refine our forecast for what is a low confidence, but also potentially high impact severe weather event tomorrow. A cold front will press through the area tomorrow night and high pressure will build into the area on Friday. Much drier air will work into the area on northerly flow behind the cold front. Temperatures will remain warm with highs in the high 80s, but dewpoints will drop into the 50s, making it feel a bit more comfortable. && .LONG TERM /SATURDAY THROUGH WEDNESDAY/... Cooler temperatures than recent days and dry conditions with high pressure moving overhead Saturday. High temperatures reaching the middle 80s. The high shifts eastward to allow for a return flow to bring in more moisture and warmth from the south Saturday night into Sunday. A couple of showers could develop in parts of the region Saturday night with a chance of additional showers and a thunderstorm or two Sunday with a cold front approaching and moving through the region. Sunday's highs will reach the middle to upper 80s. A few lingering showers are possible Sunday night into Monday with a bout of dry conditions to follow later Monday afternoon and Monday night. Highs Monday in the middle 80s. Tuesday appears to have some modest uncertainties as we could either be looking at dry conditions and temperatures in the middle to upper 80s or periods of rain with embedded thunderstorms and temperatures in the lower 80s. The first would be if high pressure hovers over us as a weak front stays well to our northwest and a possible coastal low pressure stays well to our southeast. The latter would be if the coastal low wins out and moves northeast up the mid-Atlantic seaboard. For now, we will keep an isolated shower or two for Tuesday mainly across the southeastern half of our region. && .AVIATION /18Z WEDNESDAY THROUGH MONDAY/... Prevailing VFR conditions are expected through Friday. Thunderstorms will be possible at the terminals both this afternoon and tomorrow afternoon, potentially leading to brief restrictions. Thunderstorms will be widely scattered across the area today. The evolution of storms tomorrow is much more uncertain, so a specific timeframe with VCTS wasn't added yet. If thunderstorms were to occur tomorrow, they could potentially be very strong, with very high winds and hail possible. However, it's also possible that storms avoid the terminals. We'll refine our forecast as confidence in tomorrow's forecast increases. Despite an isolated shower Saturday night and a few showers and a thunderstorm possible Sunday, expect VFR conditions. Winds northwest becoming south 5 to 10 knots Saturday into Saturday night. Winds southwest becoming northwest around 10 knots with higher gusts Sunday. && .MARINE... Sub-SCA conditions are expected in light northerly flow today. Winds will turn southerly tomorrow and may approach SCA levels briefly in southerly channeling tomorrow afternoon. However, confidence in that occurring was too low to issue an SCA at the moment. SMWs will be possible in association with any thunderstorms that move over the waters both this afternoon and tomorrow afternoon. The winds in any thunderstorms tomorrow afternoon could be very strong, with over 50 knots possible in the strongest cells. No marine hazards expected Saturday through Sunday night. Winds northwest becoming south around 10 knots Saturday and Saturday night. Winds generally southwest shifting late to northwest at 10 to 15 knots Sunday and Sunday night. && .TIDES/COASTAL FLOODING... Southerly flow ahead of an approaching cold front will likely bring tides up to action stage over the next couple days. Minor flooding may be possible at the most sensitive sites like Annapolis. Northwest flow behind the front by Friday should allow anomalies to drop. && .LWX WATCHES/WARNINGS/ADVISORIES... DC...None. MD...None. VA...None. WV...None. MARINE...None. && SYNOPSIS...KJP NEAR TERM...KJP SHORT TERM...KJP LONG TERM...KLW AVIATION...KLW/KJP MARINE...KLW/KJP TIDES/COASTAL FLOODING...RCM/CPB/ADS
Hazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 436 PM EDT Wed Jul 28 2021 ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508- VAZ052>057-292045- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Cecil-Southern Baltimore- Prince Georges-Anne Arundel-Charles-St. Marys-Calvert- Central and Southeast Montgomery-Central and Southeast Howard- Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax- Arlington/Falls Church/Alexandria-Stafford-Spotsylvania- King George- 436 PM EDT Wed Jul 28 2021 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and I-95 corridor through central Maryland, northern Virginia, and District of Columbia. .DAY ONE...Tonight Isolated severe thunderstorms with damaging wind gusts are possible this evening. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Scattered severe thunderstorms are possible Thursday. Additionally, isolated occurrences of flash flooding are also possible on Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be necessary Thursday. MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508- WVZ050>053-055-292045- Washington-Frederick MD-Carroll-Northern Baltimore- Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta- Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson- Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Loudoun- Eastern Loudoun-Northern Virginia Blue Ridge- Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson- Hardy- 436 PM EDT Wed Jul 28 2021 This Hazardous Weather Outlook is for portions of eastern West Virginia, northern and central Virginia, and central and western Maryland. .DAY ONE...Tonight Isolated severe thunderstorms with damaging wind gusts are possible this evening. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Scattered severe thunderstorms are possible Thursday. Additionally, isolated occurrences of flash flooding are also possible on Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be necessary Thursday. MDZ001-501-502-VAZ503-504-WVZ501>506-292045- Garrett-Extreme Western Allegany-Central and Eastern Allegany- Western Highland-Eastern Highland-Western Grant-Eastern Grant- Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 436 PM EDT Wed Jul 28 2021 This Hazardous Weather Outlook is for the Allegheny Front counties in western Maryland, eastern West Virginia, and Highland County Virginia. .DAY ONE...Tonight Isolated severe thunderstorms with damaging wind gusts are possible this evening. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Scattered severe thunderstorms are possible Thursday. Additionally, isolated occurrences of flash flooding are also possible on Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be necessary Thursday.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1105 AM EDT WED JUL 28 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 PM TSTM WND DMG 2 SSW STAUNTON 38.14N 79.07W
07/27/2021 AUGUSTA VA BROADCAST MEDIA
LARGE TREE LIMB DOWN ONTO POWER LINES ALONG RITCHIE
BLVD
&&
EVENT NUMBER LWX2105028
KLWThe Sterling radar (KLWX), 106 km away, was scanning. The volume nearest the first event began at 20:56 UTC.
5 hail, 3 thunderstorm wind. Local standard time, as filed.
Quarter to ping pong ball size hail was reported near Hollywood.
There were multiple reports of quarter size hail between Hollywood and California.
Golf ball size hail was reported near California.
Quarter size hail was reported near Callaway.
Quarter size hail was reported near Gaithersburg.
A tree blew down onto wires causing the wires to arc and a pole to break on Savannah Court. Wires also blew down in the 9800 block of Tibron Court.
Trees blew down on Clara Barton Parkway near I-495 Capital Beltway.
Wires blew down in the 5300 block of Ventnor Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maryland in 2021Every state in 2021This day in weather historyWarnings in Maryland, July 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 963921, 963922, 963923, 963924, 963925, 963926, 963927, 963928.